Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS Tucson, AZ

July 23, 2011Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2011, 4:32 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 4:32 PM MST (23:32 UTC)
Expired
Jul 23, 2011, 6:30 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WGUS55 KTWC 232332
FFWTWC
AZC003-240130-
/O.NEW.KTWC.FF.W.0019.110723T2332Z-110724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 630 PM MST

* AT 426 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 9 MILES SOUTHEAST OF BENSON...OR
  22 MILES NORTH OF SIERRA VISTA...MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
  DAVID...SAINT DAVID AND KARTCHNER CAVERNS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3171 11045 3197 11045 3201 11011 3179 11007

$$
3 follow-up statements
429 
WGUS75 KTWC 240001
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST SAT JUL 23 2011

AZC003-240130-
/O.CON.KTWC.FF.W.0019.000000T0000Z-110724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
501 PM MST SAT JUL 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

AT 453 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS 
STORM WAS LOCATED NEAR KARTCHNER CAVERNS STATE PARK AND BENSON.

A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 530 PM 
MST FOR THE SAME AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3171 11045 3197 11045 3201 11011 3179 11007

$$
691 
WGUS75 KTWC 240039
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST SAT JUL 23 2011

AZC003-240130-
/O.CON.KTWC.FF.W.0019.000000T0000Z-110724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
539 PM MST SAT JUL 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

RAINFALL CONTINUED TO DIMINISH OR END ACROSS THE WARNED AREA THIS 
EVENING. HOWEVER...EARLIER RAINFALL IN EXCESS OF 1.5 INCHES WILL 
CONTINUE TO CAUSE RUNOFF PROBLEMS IN TERMS OF FLOODED WASHES AND 
SMALL STREAMS AS WELL AS PONDING ON ROADWAYS.

LAT...LON 3171 11045 3197 11045 3201 11011 3179 11007

$$
760 
WGUS75 KTWC 240122
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST SAT JUL 23 2011

AZC003-240131-
/O.EXP.KTWC.FF.W.0019.000000T0000Z-110724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
622 PM MST SAT JUL 23 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR WEST CENTRAL
COCHISE COUNTY...

THE HEAVY RAINFALL HAD ENDED AND THE WARNING WILL EXPIRE ON TIME AT 
630 PM MST. 

LAT...LON 3171 11045 3197 11045 3201 11011 3179 11007

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:10 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SAT JUL 23 2011

.SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK. SOME
THUNDERSTORMS WILL GENERATE HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 35-55 DBZ ECHOES
MOVING WEST AROUND 10 KTS GENERALLY SOUTH OF A SELLS-BENSON-
CHIRICAHUA NATIONAL MONUMENT LINE AT 2105Z. MUCH OF THE REST OF SE
AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. QUITE MOIST ENVIRONMENT
WITH DEWPOINTS GENERALLY RANGING FROM THE MID 50S-MID 60S F.
ALSO...THE BLENDED TOTAL PRECIP WATER IMAGERY VALUES RANGED FROM
1.65 INCHES NEAR THE SWRN NEW MEXICO BORDER TO AROUND 1.85 INCHES
ACROSS WRN PIMA COUNTY.

23/12Z NAM/GFS AND 23/09Z SREF IN GOOD AGREEMENT THAT THE BEST
CHANCE OF PRECIP THRU THIS EVENING WOULD OCCUR SOUTH TO SOUTHEAST OF
TUCSON...OR PRIMARILY ACROSS SANTA CRUZ AND SRN COCHISE COUNTIES.
MAIN CONCERN FROM THE STRONGER TSTMS WILL BE LOCALLY HEAVY RAINFALL
AND CANNOT RULE THE POSSIBILITY OF SOME DAMAGING WIND GUSTS.

THRU THIS EVENING...WILL MAINTAIN SCATTERED TO NUMEROUS SHOWERS/
TSTMS GENERALLY SOUTH OF A ORGAN PIPE-SELLS-BENSON-CHIRICAHUA
NATIONAL MONUMENT LINE. MEANWHILE...WILL OPT FOR ISOLATED TO
SCATTERED SHOWERS/TSTMS FROM THE TUCSON METRO AREA NWD. PRECIP TO
DECREASE IN COVERAGE AFTER MIDNIGHT ALTHOUGH WILL STILL DEPICT AT
LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS.

FOR SUNDAY...INVERTED TROF TO APPROACH THE AREA FROM THE EAST. THE
23/12Z NAM/GFS AND 23/09Z SREF CONFINE THE BEST CHANCE OF MEASURABLE
PRECIP TO GENERALLY EAST OF A SAFFORD TO SIERRA VISTA LINE WITH
MINIMAL PRECIP CHANCES ELSEWHERE. AT ANY RATE...WILL OPT FOR CHANCE-
CATEGORY POPS ACROSS MUCH OF THE AREA SUN AFTERNOON/EVENING.
THEREAFTER...MOISTURE SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY
CYCLE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS DURING THE
UPCOMING WEEK. HIGH TEMPS TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL
THRU MIDWEEK THEN DAYTIME TEMPS TO TREND CLOSER TO NORMAL THUR-SAT.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA SOUTH OF KTUS WITH ISOLD-SCT
TSRA/SHRA KTUS VICINITY NWD THRU 06Z SUNDAY. PRECIP TO DECREASE IN
COVERAGE 06Z-12Z SUNDAY THEN DEVELOP AGAIN SUNDAY AFTERNOON. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH THE
STRONGER TSRA. OTHERWISE...CLOUD DECKS GENERALLY 6-10K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU SUNDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK.
STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR
WITH THE STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT
AND EXHIBIT TYPICAL DIURNAL TRENDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 9:56 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST SAT JUL 23 2011

AZZ503>515-241700-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
956 AM MST SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE
POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE
NORMALLY PRONE TO FLOODING. EVEN MODERATE PRECIPITATION OVER THE
AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING.
STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-241700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
956 AM MST SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:42 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 23, 2:52 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 23, 3:45 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 23, 3:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 23, 4:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 23, 4:18 PM MSTFlash Flood WarningTWCPima117 min
Jul 23, 4:23 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Jul 23, 4:38 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.